Alert archive / Kansas / River Flood Warnings in 2015

River Flood Warning 31, NWS Wichita, KS

May 25, 2015Wilson County, Kansas

NWS Wichita, KS issued this river flood warning at May 25, 2015, 8:14 AM CDT for Wilson County, Kansas. It took effect at May 25, 2015, 10:08 AM CDT. It was in force for 24 hr.

The area

The outline as issued.

The facts

Issued
May 25, 2015, 8:14 AM CDT (13:14 UTC)
In effect from
May 25, 2015, 10:08 AM CDT
Expired
May 26, 2015, 10:20 AM CDT
In force
24 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

County Wilson County, KS

The radar

The Wichita radar (KICT), 149 km from the middle of the area, began a volume at 13:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Verdigris River at Altoona (ATOK1).

Action stage
15 ft
Minor stage
19 ft
Moderate stage
21 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07166500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

102 
WGUS43 KICT 251314
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
814 AM CDT MON MAY 25 2015

...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas... 

  Verdigris River At Altoona affecting Wilson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Shallow 
flowing water can wash a car from the roadway.

&&

KSC205-260314-
/O.NEW.KICT.FL.W.0031.150525T1508Z-150526T1520Z/
/ATOK1.1.ER.150525T1508Z.150526T0000Z.150526T0320Z.NO/
814 AM CDT MON MAY 25 2015

The National Weather Service in Wichita, KS has issued a 

* Flood Warning for 
  The Verdigris River At Altoona.
* From this morning until Tuesday morning.
* At  8:00 AM Monday the stage was 18.9 feet.
* Flood stage is 19.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this morning and continue
  to rise to near 19.5 feet by this evening. The river will fall 
  below flood stage by tonight.
* Impact...At 19.0 feet...Flooding of agricultural fields and gravel 
  road near the gage site off of Highway 47 occurs. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Tue    Wed    Thu
  Altoona         19.0  18.9  Mon 08 AM   10.8    9.0    8.5
    
&&
     
LAT...LON 3766 9594 3750 9571 3739 9573 3739 9558
      3755 9557 3773 9584             

$$
1 follow-up statement
755 
WGUS83 KICT 251853
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
153 PM CDT MON MAY 25 2015

...The flood warning is cancelled for the following river in 
Kansas...
 
  Verdigris River At Altoona affecting Wilson County.
 
...The flood warning continues for the following river in Kansas...
 
  Verdigris River At Independence affecting Montgomery and Wilson 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Shallow 
flowing water can wash a car from the roadway.

&&

KSC205-251923-
/O.CAN.KICT.FL.W.0031.000000T0000Z-150526T1520Z/
/ATOK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
153 PM CDT MON MAY 25 2015

The Flood Warning is cancelled for
  The Verdigris River At Altoona.
* At  1:45 PM Monday the stage was 18.6 feet.
* Flood stage is 19.0 feet.
* Forecast...The river crested below flood stage at 18.9 feet. The 
  river will fall to 10.8 feet by Tuesday morning.
* Impact...At 19.0 feet...Flooding of agricultural fields and gravel 
  road near the gage site off of Highway 47 occurs. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Tue    Wed    Thu
  Altoona         19.0  18.6  Mon 02 PM   10.8    9.1    8.6
    
&&
     
LAT...LON 3766 9594 3750 9571 3739 9573 3739 9558
      3755 9557 3773 9584             

$$

KSC125-205-260853-
/O.EXT.KICT.FL.W.0024.000000T0000Z-150526T1200Z/
/IDPK1.1.ER.150526T0000Z.150526T0000Z.150526T0000Z.NO/
153 PM CDT MON MAY 25 2015

The Flood Warning continues for
  The Verdigris River At Independence.
* Until Tuesday morning.
* At  1:15 PM Monday the stage was 29.2 feet.
* Flood stage is 30.0 feet.
* Forecast...The river is expected to rise to near flood stage this 
  evening.


&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Tue    Wed    Thu
  Independence    30.0  29.2  Mon 01 PM   25.1   14.7   11.4
    
&&
     
LAT...LON 3739 9573 3714 9576 3713 9555 3738 9558


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at May 25, 7:17 AM CDT, 57 minutes earlier.

Area forecast discussion, May 25, 7:17 AM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
717 AM CDT MON MAY 25 2015

...UPDATED FOR 12Z AVIATION DISCUSSION...

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 339 AM CDT MON MAY 25 2015

ACTIVE AND CHALLENGING FORECAST THROUGH THE NEXT SEVERAL
DAYS...WITH PERIODIC EPISODES OF SHOWERS/THUNDERSTORMS EXPECTED
THROUGH AT LEAST LATE WEEK/EARLY WEEKEND.

EARLY MORNING RADAR MOSAIC INDICATES A COMPACT THUNDERSTORM
COMPLEX RACING EAST/NORTHEAST FROM SOUTHWEST INTO CENTRAL KS.
THINKING THIS ACTIVITY WILL CONTINUE THROUGH PRIMARILY CENTRAL
INTO EAST/NORTHEAST KS EARLY THIS MORNING...AIDED BY 900-800MB
WARM/MOIST ADVECTION AND A VORT LOBE SKIRTING NORTHWEST KS. NOT
EXPECTING WIDESPREAD SEVERE WEATHER WITH THIS ACTIVITY...ALTHOUGH
CANNOT RULE OUT A FEW 50-60 MPH WIND REPORTS AND LOCALLY HEAVY
RAIN. ACTIVITY SHOULD TEND TO DISSIPATE WITH TIME EARLY THIS
MORNING...AS IT OUTRUNS BETTER INSTABILITY.

ATTENTION THEN TURNS TO THUNDERSTORM CHANCES THIS AFTERNOON
THROUGH TONIGHT. CURRENT MCS WILL LIKELY LAY DOWN A WEAK OUTFLOW
BOUNDARY ACROSS THE REGION THIS MORNING...BUT PERSISTENT SOUTHERLY
FLOW SHOULD GRADUALLY DISSIPATE THIS BOUNDARY...ALLOWING FOR
STRONG DESTABILIZATION BY MID-AFTERNOON. MEANWHILE...A WEAK COLD
FRONT WILL APPROACH FROM THE NORTHWEST...AS ADDITIONAL UPPER
SUPPORT APPROACHES FROM THE WEST/SOUTHWEST. THERE ARE SOME
CONCERNS THAT EXPECTED WIDESPREAD AFTERNOON CONVECTION OVER
OKLAHOMA WILL LIMIT DESTABILIZATION...ALTHOUGH THINKING THERE IS
ENOUGH RESIDUAL MOISTURE IN PLACE TO MITIGATE THIS CONCERN.
CONSEQUENTLY...SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM BY
MID-LATE AFTERNOON ALONG THE FRONT ACROSS CENTRAL KS...WITH
POSSIBLY ANOTHER AREA OF STORMS OVER SOUTHEAST KS AHEAD OF
APPROACHING PV ANOMALY. THE STRONG INSTABILITY COUPLED WITH
WEAK/MODEST DEEP LAYER SHEAR WILL FAVOR STRONG TO SEVERE MULTI-
CELL STORMS WITH SUPERCELL STRUCTURES...ESPECIALLY OVER CENTRAL
/NORTH-CENTRAL KS WHERE STEEPER MID-LEVEL LAPSE RATES WILL RESIDE.
ACTIVITY SHOULD TEND TO EXIT THE REGION TO THE EAST/NORTHEAST
OVERNIGHT.

MODEL CONSENSUS STALLS THE OUTFLOW BOUNDARY/FRONT SOMEWHERE
ACROSS SOUTHERN KS FOR TUE-WED...WHICH SHOULD ALLOW FOR RENEWED
SCATTERED CONVECTION EACH DAY...ESPECIALLY FROM MID/LATE AFTERNOON
INTO THE OVERNIGHT HOURS. WHILE DEEP LAYER SHEAR WILL REMAIN ON
THE MARGINAL SIDE...POTENTIAL DEGREE OF INSTABILITY WILL FAVOR A
FEW STRONG/SEVERE STORMS ALONG WITH LOCALLY HEAVY RAIN.

ADK

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 339 AM CDT MON MAY 25 2015

ACTIVE PATTERN IS EXPECTED TO CONTINUE THROUGH LATE WEEK/EARLY
WEEKEND...AS LONGWAVE TROUGHING ESTABLISHES ITSELF ONCE AGAIN OVER
THE WESTERN CONUS...SPORADICALLY EJECTING SUBTLE UPPER SHORTWAVES
ACROSS MID- AMERICA AMIDST A MOIST/UNSTABLE AIRMASS. DESPITE SOME
DIFFERENCES BETWEEN THE GFS/ECMWF REGARDING UPPER PATTERN
EVOLUTION...CONSENSUS SUGGESTS THE POTENTIAL FOR PERIODIC EPISODES
OF SHOWERS/THUNDERSTORMS. SIGNAL IS LOW FOR WIDESPREAD SEVERE
WEATHER GIVEN MARGINAL DEEP LAYER SHEAR...ALTHOUGH DEGREE OF
INSTABILITY WILL FAVOR A HANDFUL OF STRONG/SEVERE...ALONG WITH THE
CONTINUED THREAT FOR LOCALLY HEAVY RAIN.

ADK

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 715 AM CDT MON MAY 25 2015

LOW CONFIDENCE FORECAST. RAIN SHOWERS WILL LIKELY MOVE ACROSS/NEAR KCNU
EARLY IN THE PERIOD...ENDING LIFR CONDITION DUE TO FOG/STRATUS. MEANWHILE
SOME MVFR CEILINGS HAVE BEEN LURKING IN THE POST CONVECTION AIRMASS.
THESE SHOULD GIVE WAY TO FAIRLY EXTENSIVE CUMULUS FIELD BY LATE
MORNING. MODELS HAVE ADVERTISED AN EXTREMELY UNSTABLE AND UNCAPPED
AIRMASS FOR FOUR DAYS. HOWEVER OBVIOUS FOCUS/TRIGGER FOR CONVECTION
IS LACKING. OUTFLOW/DIFFERENTIAL HEATING OR CONVERGENCE ALONG
BOUNDARY IN CENTRAL KS MIGHT BE THE TRIGGER. RAP SUGGESTS FAIR
AMOUNT OF CLEARING/MIXING IN SOUTHWEST PART OF FORECAST AREA. THE
STRONGER WINDS IN THIS AREA MIGHT GENERATE ENOUGH CONVERGENCE TO
BREAK THE MINIMAL CAP. OTHERWISE A PAIR OF RIPPLES IN UPPER FLOW
WILL LIKELY BREAK OUT CONVECTION TONIGHT. GIVEN UNCERTAINTY...LIMITED
THUNDER CHANCES TO VCTS FOR NOW. -HOWERTON

&&

.HYDROLOGY...
ISSUED AT 339 AM CDT MON MAY 25 2015

WILL CANCEL CURRENT FLASH FLOOD WATCH...WHICH WAS SLATED TO
EXPIRE AT 7 AM. HOWEVER...WITH POTENTIAL FOR ADDITIONAL
THUNDERSTORMS EXPECTED THROUGHOUT THE WEEK...LATER SHIFTS MAY NEED
TO HOIST ADDITIONAL FLOOD/FLASH FLOOD WATCHES...GIVEN THE ALREADY
SATURATED SOILS. ADDITIONALLY...DESPITE THE FACT THAT MOST RIVERS
STREAMS ARE BEGINNING TO RECEDE...THE PERIODIC EPISODES OF
THUNDERSTORMS AND LOCALLY HEAVY RAIN THIS WEEK MAY ALLOW FOR
RENEWED RIVER FLOODING.

ADK

&&

.CLIMATE...
ISSUED AT 339 AM CDT MON MAY 25 2015

THROUGH MAY 24TH...WICHITA MAY RAINFALL HAS ACCUMULATED 10.58
INCHES...3RD ALL-TIME (SINCE 1889). 2ND IS 11.22 INCHES IN
1935...AND 1ST IS 13.14 INCHES IN 2008. WITH PERIODIC EPISODES OF
THUNDERSTORMS EXPECTED THROUGH THE WEEK...THESE RECORDS WILL BE IN
JEOPARDY. SALINA AND CHANUTE ALSO HAVE A STRONG POTENTIAL OF
BREAKING INTO THE TOP-10 WETTEST MAY'S ON RECORD.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    80  60  79  61 /  30  30  30  30
HUTCHINSON      79  60  79  60 /  30  30  20  30
NEWTON          78  60  79  60 /  40  40  20  30
ELDORADO        78  60  78  61 /  60  40  30  30
WINFIELD-KWLD   80  60  78  62 /  30  30  30  40
RUSSELL         78  57  78  58 /  40  40  20  20
GREAT BEND      77  57  78  58 /  40  30  20  20
SALINA          79  60  79  59 /  40  40  20  20
MCPHERSON       79  60  79  59 /  40  40  20  20
COFFEYVILLE     78  62  79  63 /  40  50  30  40
CHANUTE         78  62  78  63 /  60  50  30  40
IOLA            78  62  78  63 /  70  50  30  30
PARSONS-KPPF    78  62  79  63 /  40  50  30  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 25, 5:35 AM CDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
535 AM CDT MON MAY 25 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-261045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
535 AM CDT MON MAY 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

DUE TO THE RECENT HEAVY RAINS...SEVERAL COUNTY FLOOD WARNINGS AND
RIVER FLOOD WARNINGS REMAIN IN EFFECT ACROSS PORTIONS OF SOUTH-
CENTRAL AND SOUTHEAST KANSAS. PLEASE REFER TO THE LATEST FLOOD
WARNINGS AND STATEMENTS FOR DETAILS.

SCATTERED THUNDERSTORMS ARE POSSIBLE AREAWIDE LATE THIS AFTERNOON
AND EVENING. A HANDFUL OF THESE STORMS WILL BE CAPABLE OF 70 MPH
WINDS...GOLFBALL SIZE HAIL AND LOCALLY VERY HEAVY
RAIN...ESPECIALLY ALONG AND NORTHWEST OF THE KANSAS TURNPIKE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RIVER FLOODING WILL PERSIST INTO MIDWEEK OVER PORTIONS OF SOUTH-
CENTRAL AND SOUTHEAST KANSAS. PLEASE REFER TO THE LATEST FLOOD
WARNINGS AND STATEMENTS FOR DETAILS.

AN ACTIVE WEATHER PATTERN IS EXPECTED THROUGH AT LEAST LATE WEEK
OR EARLY WEEKEND...WITH PERIODIC EPISODES OF SHOWERS AND
THUNDERSTORMS AFFECTING MID-AMERICA...MAINLY DURING THE LATE
AFTERNOON AND OVERNIGHT HOURS. THE GREATEST THREAT WITH THIS
ACTIVITY WILL BE THE POTENTIAL FOR ADDITIONAL HEAVY RAIN...WHICH
COULD LEAD TO RENEWED FLOODING CONCERNS. ADDITIONALLY...WHILE
WIDESPREAD SEVERE WEATHER APPEARS UNLIKELY AT THIS TIME...A
HANDFUL OF STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE.

THOSE WITH OUTDOOR PLANS THROUGH THIS WEEK SHOULD CLOSELY MONITOR
THE LATEST WEATHER CONDITIONS...ESPECIALLY THOSE WITH PLANS ALONG
RIVERS AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING...ESPECIALLY ALONG AND NORTHWEST OF THE KANSAS TURNPIKE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 2:02 AM CDTSpecial Weather StatementICTBarton28 min
May 25, 10:46 AM CDTAreal Flood WarningICTCowley12 hr
May 25, 2:15 PM CDTSpecial Weather StatementICTSumner30 min
May 25, 2:42 PM CDTSpecial Weather StatementICTSedgwick33 min
May 25, 2:53 PM CDTSpecial Weather StatementICTReno37 min
May 25, 2:57 PM CDTSpecial Weather StatementICTHarvey33 min
May 25, 3:19 PM CDTSpecial Weather StatementICTSedgwick41 min
May 25, 3:22 PM CDTSevere Thunderstorm WarningICTSedgwick23 min
May 25, 3:32 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Reno43 min
May 25, 3:39 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion36 min
May 25, 3:44 PM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick30 min
May 25, 3:48 PM CDTSpecial Weather StatementICTEllsworth42 min
May 25, 4:16 PM CDTSpecial Weather StatementICTMcPherson44 min
May 25, 4:20 PM CDTSevere Thunderstorm WarningICTMcPherson, Saline25 min
May 25, 4:26 PM CDTAreal Flood WarningICTAllen, Labette, Neosho18 hr
May 25, 4:27 PM CDTTornado WarningICTMcPherson19 min
May 25, 4:45 PM CDTSpecial Weather StatementICTRice45 min
May 25, 4:50 PM CDTAreal Flood WarningICTMcPherson, Saline4 hr
May 25, 5:09 PM CDTAreal Flood WarningICTEllsworth, Rice4 hr
May 25, 5:39 PM CDTFlash Flood WarningICTEllsworth, McPherson, Rice, Saline4 hr
May 25, 5:52 PM CDTSpecial Weather StatementICTSedgwick38 min
May 25, 6:14 PM CDTSpecial Weather StatementICTEllsworth46 min
May 25, 6:23 PM CDTSpecial Weather StatementICTSedgwick37 min
May 25, 6:32 PM CDTAreal Flood WarningICTSedgwick, Sumner3 hr

Nearby

River Flood Warnings in Kansas, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.